Alert archive / Illinois / Wind Advisories in 2024

Wind Advisory 8, NWS Lincoln, IL

July 10, 2024Edgar County, Vermilion County, Illinois

NWS Lincoln, IL issued this wind advisory at Jul 10, 2024, 12:24 AM CDT for Edgar County, Vermilion County, Illinois. It took effect at Jul 10, 2024, 4:00 AM CDT. It was in force for 73 min.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 12:24 AM CDT (05:24 UTC)
In effect from
Jul 10, 2024, 4:00 AM CDT
Expired
Jul 10, 2024, 5:13 AM CDT
In force
73 min
Issued by
NWS Lincoln, IL

Counties Edgar County, IL, Vermilion County, IL

The radar

The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS73 KILX 100524
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
1224 AM CDT Wed Jul 10 2024

ILZ046-057-101700-
/O.NEW.KILX.WI.Y.0008.240710T0900Z-240710T1700Z/
Vermilion-Edgar-
Including the cities of Paris and Danville
1224 AM CDT Wed Jul 10 2024

...WIND ADVISORY IN EFFECT FROM 4 AM EARLY THIS MORNING TO NOON CDT 
TODAY...

* WHAT...Northwest winds 20 to 30 mph with sporadic gusts over 45 
  mph expected.

* WHERE...Edgar and Vermilion Counties.

* WHEN...From 4 AM early this morning to noon CDT today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Bumgardner
1 follow-up statement
183 
WWUS73 KILX 101013
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
513 AM CDT Wed Jul 10 2024

ILZ046-057-101115-
/O.CAN.KILX.WI.Y.0008.000000T0000Z-240710T1700Z/
Vermilion-Edgar-
Including the cities of Danville and Paris
513 AM CDT Wed Jul 10 2024

...WIND ADVISORY IS CANCELLED...

The axis of strongest winds has shifted east and out of the area. 
While it will be breezy through late morning, the risk for wind 
gusts over 45 mph has diminished.

$$

Bumgardner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Jul 9, 11:53 PM CDT, 31 minutes earlier. Its key messages:

  • The greatest impacts from post-tropical Beryl will be focused on areas near and east of I-55. There will be a sharp dropoff in rain amounts and wind speeds west of the Illinois River.
  • Probabilities of over 2 inches of rain range from around 50% near the I-55 corridor, to 90% from Taylorville northeast to Rantoul, with late afternoon and evening the greatest period of concern. A Flood Watch remains in effect along and east of I-55.
  • A period of strong winds is expected in eastern Illinois from around midnight through mid morning Wednesday, with about a 70-90% chance of gusts exceeding 40 mph before sunrise.
  • Longer term, heat and humidity return early next week, with increasing potential for heat index values over 100 degrees.
Area forecast discussion, Jul 9, 11:53 PM CDT, 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1153 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The greatest impacts from post-tropical Beryl will be focused
  on areas near and east of I-55. There will be a sharp dropoff in
  rain amounts and wind speeds west of the Illinois River.

- Probabilities of over 2 inches of rain range from around 50%
  near the I-55 corridor, to 90% from Taylorville northeast to
  Rantoul, with late afternoon and evening the greatest period of
  concern. A Flood Watch remains in effect along and east of I-55.

- A period of strong winds is expected in eastern Illinois from
  around midnight through mid morning Wednesday, with about a
  70-90% chance of gusts exceeding 40 mph before sunrise.

- Longer term, heat and humidity return early next week, with
  increasing potential for heat index values over 100 degrees.

&&

.UPDATE...
Issued at 934 PM CDT Tue Jul 9 2024

Tornado watch was cancelled earlier, but have made some
adjustments to pops/wx grids for the rest of the night. The
strongest part of the system where the tornado threat was has
moved east of the CWA and no long posses a threat to southeast IL.
However, rain will continue during the overnight hours...mostly
light rain, but some moderate rain will occur at times as the
backside of the system moves east across the CWA. The higher wind
gusts are still a possibility in the east overnight and did not
make any adjustments to them. An update should be coming shortly.

Auten

&&

.SHORT TERM...  (Through Wednesday)
Issued at 313 PM CDT Tue Jul 9 2024

Post-tropical Beryl is centered early this afternoon near the
Missouri Bootheel, with a warm front arcing northeast along the
Ohio River. Rain has struggled to get much further northwest than
Peoria, but has been fairly steady south of there the last several
hours. Heaviest rainfall estimates were earlier today along the
northern edge of the rain shield, but more recently have been
focused between Decatur and Flora. As the low lifts northeast into
western Indiana this evening, the heaviest and steadiest rains are
expected near and east of I-55, with highest probabilities of
over 2 inches focused on a Taylorville-Rantoul corridor. LPMM
(localized probability matched-mean) values from the morning HREF
run suggest potential for 3-5 inches in this corridor, and QPF
amounts in this forecast package have been increased as a result.
By midnight, much of the rain west of I-55 should be quickly
fading, but may stick around until sunrise near Champaign and
Danville.

Second item of concern is with severe potential this evening. While
the bulk of the threat will be closer to the Ohio River, latest
WoFS model ensembles suggest a period focused from 5-8 pm down
toward our far southeast counties (Crawford, Richland, Lawrence).
HRRR forecast soundings near Lawrenceville at 5 pm show around
0-1km SRH of around 200 m2/s2, so some brief spinning storms
can't be ruled out, and the latest SPC Day1 outlook maintains the
level 2 (slight) risk.

Last concern during this period is with the winds. As the low
passes by, wind gusts significantly increase across eastern
Illinois. Gusts of 25-30 mph should be common by mid evening near
and east of I-55, with chances of >40 mph increasing to around
70-90% near and east of I-57 by around 3 am. HREF probabilities of
over 45 mph are around 40% during this period, so there is enough
uncertainty to hold off on an advisory at this point, but a
Special Weather Statement was issued to address the issue. Winds
are expected to drop off by mid morning Wednesday.

Geelhart

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 313 PM CDT Tue Jul 9 2024

Longer range upper pattern has a broad trough over the Great Lakes
late this week, lifting out of the area as a 597 dm high builds
across the Rockies. With time, this high will morph eastward
toward the Plains early next week. Some potential for the
northwest flow over the Great Lakes to edge southward and bring
some showers/storms, but at the moment, the main concern is with
heat and humidity. High temperatures likely to return to the 90s
as early as Sunday, with WPC probabilities of >105 degree heat
index values around 40% on Monday.

Geelhart

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1153 PM CDT Tue Jul 9 2024

Complicated TAFs tonight. Remnants of Beryl continue to move
slowly east across the region and are affecting all TAF sites.
Precip is more convective looking on radar and should end at TAF
sites from west to east. Cigs are VFR at all sites except for CMI,
but will improve once precip ends. Some MVFR clouds are possible
at all sites late tonight so will have TEMPO group for a few hours
at each site. With all the precip tonight, expecting broken CU at
all sites during the day. By late afternoon, as the mid level
trough rotates through the area, there is the chance of convection
at all sites. Cu should remain broken in the afternoon so all
sites could see TS in vicinity. Around 2z, convection should
dissipate...as sunsets. Winds will be light at PIA and SPI, but
still expecting gusty winds out of the north at BMI, DEC, and CMI.
Gusty winds will continue at these sites into the morning with DEC
and CMI seeing gusts continue into the morning hours around
30-35kts. SPI might see some gusts around 25kts overnight, but
decrease during the day. Winds become lighter in the afternoon and
light and variable in the evening.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for ILZ038-042>046-
051>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 9, 3:30 PM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Tue Jul 9 2024

ILZ027>031-036-037-040-041-047>050-102030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
330 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Post-tropical depression Beryl will track by to the southeast
tonight, bringing showers and thunderstorms, and gusty winds up to
30 mph today and tonight. The threat for severe thunderstorms or
excessive rainfall is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions develop late this weekend into early next
week, with the potential for heat indices up to 105 degrees on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-102030-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
330 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms this evening will be capable of brief
tornadoes and isolated damaging wind gusts up to 60 mph.

Post-tropical depression Beryl will track through southeastern
Illinois tonight, bringing additional rainfall of 1 to 3 inches with
locally higher amounts. Flooding is possible due to the combination
of heavy rainfall with moist soils. Strong north-northwesterly wind
gusts up to 45 mph are possible overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions develop late this weekend into early next
week, with the potential for heat indices up to 105 degrees on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 PM.

Expected storm motion is toward the northeast around 40 mph.

ILZ038-042>046-051>057-061-102030-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
330 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Post-tropical depression Beryl will track through southeastern
Illinois tonight, bringing additional rainfall of 1 to 3 inches with
locally higher amounts of up to 5 inches. Flooding is possible due
to the heavy rainfall. Strong north- northwesterly wind gusts up to
45 mph are possible overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions develop late this weekend into early next
week, with heat indices in the upper 90s to 105 degrees on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Erwin

In the hours before

Local storm report, Jul 9, 9:45 PM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
945 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Rain             1 NW Mattoon            39.49N 88.38W
07/09/2024  M3.48 Inch       Coles              IL   Mesonet

&&
Local storm report, Jul 9, 9:48 PM CDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
948 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Rain             2 NNW Danville          40.17N 87.65W
07/09/2024  M4.10 Inch       Vermilion          IL   Mesonet

            Mesonet station CW9931 Danville.

0935 PM     Rain             2 ESE Urbana            40.09N 88.17W
07/09/2024  M3.40 Inch       Champaign          IL   Mesonet

            Mesonet station 8474D 2 ESE Urbana.

0940 PM     Rain             Watson                  39.02N 88.57W
07/09/2024  M3.05 Inch       Effingham          IL   Mesonet

            Mesonet station FW0190 WATSON.

&&
Local storm report, Jul 9, 9:51 PM CDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
951 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Rain             Fithian                 40.11N 87.87W
07/09/2024  M2.98 Inch       Vermilion          IL   Mesonet

            Mesonet station AU127 Fithian.

0840 PM     Rain             2 ESE Urbana            40.09N 88.17W
07/09/2024  M2.95 Inch       Champaign          IL   Mesonet

            Mesonet station 8474D 2 ESE Urbana.

0840 PM     Rain             2 SSE Urbana            40.08N 88.19W
07/09/2024  M2.94 Inch       Champaign          IL   Mesonet

            Mesonet station FW0668 Urbana.

&&
Local storm report, Jul 9, 9:53 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
953 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Rain             1 NNW Lincoln           40.16N 89.37W
07/09/2024  M1.65 Inch       Logan              IL   Cocorahs

&&

07
Local storm report, Jul 9, 10:02 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1002 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Rain             2 N Homer               40.07N 87.96W
07/09/2024  M3.05 Inch       Champaign          IL   Cocorahs

&&
Local storm report, Jul 9, 10:03 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1003 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             Danville                40.14N 87.63W
07/09/2024  M4.56 Inch       Vermilion          IL   Emergency Mngr

            Measured 4.56 inches of rain on Country Club
            Drive in Danville.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:37 PM CDTAreal Flood AdvisoryILXColes, Cumberland2 hr
Jul 9, 8:38 PM CDTRiver Flood WarningILXClay, Richland5 days
Jul 10, 6:44 PM CDTSpecial Weather StatementILXKnox31 min

Nearby

Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.